Acquired hemophilia A associated with therapeutic cupping

    loading  Checking for direct PDF access through Ovid

Abstract

Acquired hemophilia A is defined as the development of factor VIII inhibitors in a nonhemophilic patient. The inhibitors can develop in association with autoimmune disease, allergic drug reactions [1,2], malignancies [2], and pregnancy [3]. It is rare, but frequently complicated by severe bleeding and compartment syndrome [1,4]. Therapeutic cupping is a traditional remedy done by applying heated cup over the back and limbs to cause congestion. This procedure is mostly used by South Asian and Middle Eastern countries. We report a 58-year-old woman who presented with extensive and compressive bruising which led to pending compartment syndrome of her left thigh in 2 days after cupping. The coagulopathy was first considered owing to new-onset severe deep tissue bleeding. Acquired hemophlia A was diagnosed with prolonged activated partial thromboplastin time (83 seconds) and incorrectable mixing plasma test. Quantitative assays revealed reduced level of factor VIII (<0.1%) and the presence of factor VIII inhibitors (20 BU) in the serum. Fresh frozen plasma transfusion, coagulation factor supply, and immunosuppressive therapy with steroid began immediately after diagnosis was made. Her activated partial thromboplastin time was gradually normalized. She was discharged home with improving symptoms and minimized bruises 1 week later. To our knowledge, acquired hemophilia A associated with therapeutic cupping has never been mentioned before in the literature.

Related Topics

    loading  Loading Related Articles